Hi Shel, welcome to the board!
In reading your post I have noticed MANY similarities between you and me.... canceling trips/vacations, mornings, fear of shopping, not going, then going and not stopping, jobs, etc. The thing that is WAY easier said than done is to not let IBS rule your life. I am still working on that one. I have yet to take long trips or go on dates. Anyway, I assume you suffer from both constipation (IBS-C) and diarrhea (IBS-D)? Me too. My doc put me on Zelnorm as well. Unlike dbab, I love the stuff. Aside from a headache the first 2 days on it I didn't have any trouble with it. For the 1st couple months it worked like a gem - no D and no C. Unfortunately, however, the Zelnorm started to lose its pep and the D & C came back. Nothing like before though. I have been on it now for 8 months.
I suggest when you try it, try it on a weekend (like you mentioned). If it gives you any trouble you won't be at work/school/etc. Remember though, D can be a side affect that should pass within a week. If it does not, or if you get dizzy or bloody stool at any point then stop the med ASAP.
holding down a job... some days it is tough. I made sure to tell my boss about
my condition and that some days I may need to come in late or leave early. I'm not sure how that would work being a teacher. Maybe you can work out a deal with the teacher next door to watch your class while you take a "break." I don't know but I really hope you can figure something out. My sister is a teacher and I know she finds it very rewarding.
Please donate to help HealingWell continue to help us..... www.healingwell.com/donate